Main Page
This Issue
Next Article

2012 Jordan Institute
for Families

Vol. 17, No. 1
March 2012

Poison Responses for Child Welfare Staff

If a Poisoning Has Occurred

  • Call 911 if an emergency. Signs of a poisoning emergency include unconsciousness, convulsions, or difficulty breathing.
  • Be aware that symptoms of an overdose may not occur immediately. Symptoms may be delayed for up to several days.
  • If the patient is responsive, call the Carolinas Poison Center at 1-800-222-1222.
    • Provide the victim’s age, weight, time of exposure, name on the poison container or bottle, and address.
  • Follow all instructions provided by the specialist.

 

Responding to Opioid and Other Unintentional Poisoning Overdoses

Signs of an overdose

  • Skin is pale and/or has a blue tint (cyanosis).
  • Difficulty breathing.
  • Unresponsive.
  • Confusion or disorientation.
  • A slow, erratic, or stopped pulse.
  • Body is limp.
  • Vomiting.

Respond appropriately

  • Assess the situation: rub knuckles against the breastbone. If the victim does not react, he/she is unconscious.
  • Place victim on his/her side in the recovery position (see illustration).

  • If the victim is not breathing, clear airway and provide rescue breathing.
  • Dial 911; mention that the victim has had an overdose so that the medical responders will be prepared to respond to the situation appropriately.
  • Immediate medical help is the best way to prevent death or disability from an overdose. Potentially life-saving antidotes and/or emergency treatment are available.
  • Fear of prosecution should not interfere with calling for emergency help.

Source: NCDHHS, 2010

References for this and other articles in this issue